Virginia, 2014

Flash Flood in Virginia, August 12, 2014

August 12, 2014 · NWS AKQ · 1 event in 1 county or zone

Slow moving thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across southern portions of the Virginia Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Slow moving thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across southern portions of the Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 12, 3:44 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 3:44 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT TUE AUG 12 2014

.SYNOPSIS...
LOW PRESSURE OVER THE NORTHERN GREAT LAKES WILL MOVE NORTHEAST INTO
CANADA. A COLD FRONT EXTENDING SOUTH FROM THE LOW WILL MOVE INTO THE
MID ATLANTIC STATES OVERNIGHT AND REACH THE COAST WEDNESDAY MORNING.
HIGH PRESSURE BUILDS FROM THE WEST THROUGH THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SURFACE ANALYSIS INDICATES LOW PRESSURE OVER THE NORTHERN GREAT
LAKES. A WARM FRONT EXTENDING FROM WESTERN PENNSYLVANIA TO CENTRAL
VIRGINIA. A COLD FRONT REACHED FROM THE LOW SOUTH THROUGH OHIO AND
INTO THE LOWER MISSISSIPPI VALLEY.

LOW PRESSURE WAS ANALYZED OVER SOUTHEAST VIRGINIA. TO THE EAST OF
THE LOW...A MOIST SOUTHEAST FLOW OVER EASTERN VIRGINIA HAS RESULTED
IN AN AXIS OF MOISTURE CONVERGENCE FROM THE LOWER EASTERN SHORE
ACROSS EASTERN PORTIONS OF THE NORTHERN NECK AND TAPERING OFF EAST
OF RICHMOND. A NARROW BAND OF TWO TO THREE INCHES OF RAINFALL
OCCURRED FROM PORTIONS OF AMELIA AND POWHATAN COUNTIES ACROSS
WESTERN HENRICO AND SOUTHEAST HANOVER. HEAVY RAINFALL OF THIS
MAGNITUDE IS STILL POSSIBLE FARTHER TO THE EAST THROUGH LATE THIS
AFTERNOON. SEE FLOOD STATEMENTS ISSUED BY THIS OFFICE.

THE COLD FRONT OVER OHIO WILL MOVE QUICKLY TO THE EAST CROSSING THE
MOUNTAINS OF WEST VIRGINIA DURING THIS EVENING AND REACHING THE
COAST WEDNESDAY MORNING. SCATTERED THUNDERSTORMS WILL CONTINUE
TONIGHT BUT THE INTENSITY OF THE ACTIVITY SHOULD WIND DOWN AS
INSTABILITY DIMINISHES. LIKELY POPS CONTINUE ON THE MARYLAND EASTERN
SHORE. AS THE COLD FRONT CROSSES...PCPN SHOULD END OVER WESTERN
PORTIONS TOWARD MORNING WITH THE SKY BECOMING PARTLY CLOUDY OVER THE
PIEDMONT. LOW TEMPERATURES RANGE FROM THE UPR 60S TO LWR 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE FRONT WILL MOVE OFFSHORE BY 12Z/WED. AN UPPER LEVEL TROUGH WILL
KEEP SCT TO BKN CLOUDINESS AT TIMES OVER THE CWA ON WEDNESDAY. SLGT
CHC POPS CONTINUE OVER THE LOWER EASTERN SHORE...SE VIRGINIA AND NE
NORTH CAROLINA THROUGH MID MORNING WEDNESDAY. GFS AND SREF INDICATE
LGT PCPN OVER NE NORTH CAROLINA AND HAVE SLGT CHC POPS OVER ERN
PORTIONS OF OUR NC COUNTIES DURING THE WEDNESDAY. DOWNSLOPE FLOW
WILL RESULT IN WARM TEMPERATURES BUT LOWERING DEW POINTS. THIS WILL
MEAN A PLEASANT DAY WILL BE EXPERIENCED BY MOST WITH HIGH
TEMPERATURES FROM THE MID 80S TO AROUND 90.

WEDNESDAY NIGHT THROUGH FRIDAY WILL BE DOMINATED BY AN ANOMALOUSLY
DEEP UPPER LEVEL TROUGH EXTENDING SOUTH FROM CANADA SOUTH INTO THE
NORTHEAST US. PERIODS OF PARTLY CLOUDY SKIES WILL BE PSBL DUE TO
WEAK SHORT WAVES ROTATING AROUND THE UPPER LOW. HIGH TEMPERATURES
THURSDAY AND FRIDAY ARE FORECAST TO RANGE FROM THE LOW TO MID 80S
WITH LOWS THURSDAY AND FRIDAY MORNINGS FROM THE UPR 50S TO MID 60S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAIN AREA OF SFC HIGH PRESSURE SLIDES OFF THE COAST FRIDAY NIGHT
WITH SLIGHTLY WEAKER HIGH PRESSURE RESIDING OVER THE MAINLAND. THIS
WILL ALLOW ONSHORE FLOW TO DEVELOP AND WILL ALSO PULL MOISTURE FROM
THE ATLANTIC OCEAN INTO THE REGION. TEMPS AND DEWPOINTS WILL BEGIN
TO EXPERIENCE A GRADUAL WARM-UP/INCREASE AS A RESULT. OVERALL PRECIP
FORECAST IS DRY THROUGH SUNDAY NIGHT. A WEAK THERMAL TROUGH DEVELOPS
IN THE LEE OF THE APPALACHIANS AND MAY PROVIDE A FOCUS FOR AFTN
SHOWERS/STORMS...ESPECIALLY DUE TO THE INCREASING MOISTURE IN THE
ATMOSPHERE.

DEWPOINTS IN THE MID 50S TO MID 60S AND HIGH TEMPS GENERALLY IN THE
80S WILL MAKE FOR A PLEASANT DAY ON SATURDAY. AS PREVIOUSLY
MENTIONED...CONDITIONS GRADUALLY MODERATE WITH HIGHS SUN/MON IN THE
UPPER 80S TO LOWER 90S AND DEWPOINTS RISING INTO THE MID TO UPPER
60S. LOWS FRI/SAT NIGHT IN THE 60S (UPPER 50S FAR NW COUNTIES)...
THEN LOWS IN THE MID 60S TO LOWER 70S SUN/MON NIGHT.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A MESO LOW OVER SOUTHEAST VA IS LIFTING NORTH AND WILL TRACK OVER
THE WESTERN BAY. THIS IS RESULTING IN A MIX OF MVFR CONDITIONS
OVER SOUTHEAST VA AND NORTHEAST NC. SOUTH TO SOUTHEAST WINDS OF
12 TO 20 KT WILL PERSIST IN THESE AREAS THIS AFTERNOON. FARTHER
INLAND AND NORTH THE WARM FRONTAL BOUNDARY...MODERATE TO HEAVY
RAIN HAS BEEN THE FOCUS JUST NORTH OF KRIC AND MOVING TOWARDS KSBY
AS OF 12/1800Z. EXPECT MVFR CONDITIONS ACROSS MD EASTERN SHORE
WITH BRIEF PERIOD OF IFR VSBYS AND CIGS IN HEAVY RAIN FROM
12/1800Z TO 12/2200Z.

BY LATE EVENING...THE SFC LOW WILL BEGIN TO LIFT NE AWAY FROM THE
REGION AND TAKE ANY LINGERING SHOWERS WITH IT...HOWEVER THE LOW
LEVELS WILL STILL CONTAIN ABUNDANT MOISTURE SO COULD SEE EITHER
LOW STRATUS OR FOG POTENTIAL TONIGHT AS WINDS ARE LIGHT IN ADVANCE
OF THE COLD FRONT ARRIVING TOWARD 13/1200Z. AT THIS POINT...HAVE
LEANED TOWARD THE FOG ASPECT AND HAVE ADDED MVFR LEVEL FOG FOR MOST
AREAS EXCEPT ORF OVERNIGHT. ONCE THE COLD FRONT CLEARS THE AREA ON
WEDNESDAY...HIGH PRESSURE BUILDS INTO THE REGION FRIDAY THROUGH
THE WEEKEND WHICH WILL BRING A RETURN TO W-NW WINDS...DRIER
WEATHER...AND VFR CONDITIONS.

&&

.MARINE...
* SCA FLAGS ADJUSTED TO EXTEND END TIMES. CHES BAY NOW ENDS AT 7 PM
  THIS EVENING AND THE COASTAL WATERS FROM CAPE CHARLES LIGHT TO
  CHINCOTEAGUE HAS BEEN EXTENDED UNTIL 8 AM WED MORNING.

A WARM FRONT IS FINALLY LIFTING NORTH THROUGH THE REGION LATE THIS
AFTN AND WILL CROSS THE NRN WATERS LATER THIS EVENING. A COLD FRONT
IS THEN EXPECTED TO CROSS THE WATERS FROM WEST TO EAST LATE TONIGHT
INTO WED MORNING. SE WINDS OVER ALL WATERS ARE AVERAGING 15-20 KT
WITH GUSTS OF 25 KT. SEAS HAVE BUILT UP QUICKLY THIS AFTN WITH SEAS
OF 4-5 FT SOUTH OF CAPE CHARLES LIGHT AND SEAS OF 3-5 FT NORTH OF
CAPE CHARLES LIGHT. SEAS WILL CONTINUE TO BUILD FROM SOUTH TO NORTH
AS THE EVENING PROGRESSES. SRN COASTAL WATERS WILL SUBSIDE BELOW 5 FT
AROUND MIDNIGHT...NRN WATERS DON'T DROP BELOW 5 FT UNTIL AFTER 8 AM
WED MORNING. ALREADY SEEING A REDUCTION IN WIND SPEEDS ALONG AND
SOUTH OF THE WARM FRONT...WHICH COINCIDES WELL WITH THE CURRENT
FORECAST. THE PRESSURE GRADIENT CONTINUES TO WEAKEN TONIGHT INTO
WED AS THE COLD FRONT MOVES THROUGH THE AREA. CAA IS NEGLIGIBLE
DURING THE DAY WED AND WNW FLOW WILL BE AOB 15 KT ALL WATERS.
THERE IS A MODEST COLD AIR SURGE WED NIGHT AND SHOULD BE ENOUGH TO
INCREASE NW-N WINDS TO 15-20 KT GENERALLY AFTER MIDNIGHT WED NIGHT
THROUGH EARLY THU MORNING. SCA FLAGS ARE POSSIBLE ON CHES BAY BUT
FORECAST WINDS REMAIN BELOW SCA THRESHOLD OF 20 KT. HIGH PRESSURE
BUILDS INTO THE REGION ON THU WITH LIGHTER WINDS (GENERALLY AOB
10 KT) AND LOWER SEAS OF 2-3 FT. A BACK DOOR FRONT MOVES SOUTHWARD
THU NIGHT INTO FRI BEFORE STALLING ACROSS THE CAROLINAS. THIS
WOULD ALLOW FOR A PERIOD OF ONSHORE/ELY WINDS DURING THE UPCOMING
WEEKEND.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR WESTERN
DORCHESTER...WICOMICO AND SOMERSET COUNTIES FROM 1 AM TONIGHT
THROUGH 8 AM WEDNESDAY MORNING. BISHOPS HEAD WILL REACH 3.3 FT
DURING HIGH TIDE CYCLE LATE TONIGHT AND MINOR FLOODING IS EXPECTED
NEAR THIS AREA OF CHESAPEAKE BAY. THE REST OF THE ADVISORY AREA
WILL SEE TIDAL LEVELS PEAK AROUND 3.3 FT AS WELL...HOWEVER THIS
SHOULD ONLY RESULT IN NUISANCE FLOODING LATE TONIGHT INTO EARLY
WEDNESDAY MORNING. IN ADDITION...A COASTAL FLOOD STATEMENT HAS
ALSO BEEN ISSUED FOR LANCASTER...NORTHUMBERLAND AND ACCOMACK
COUNTIES OF VIRGINIA. THESE AREAS SHOULD EXPERIENCE NUISANCE
FLOODING AS TIDES STAY JUST BELOW MINOR FLOODING THRESHOLDS.
PLEASE REFER TO THE COASTAL HAZARD MESSAGE (WBCCFWAKQ) FOR MORE
DETAILS.

RIP CURRENT RISK HAS FLIP-FLOPPED FOR WEDNESDAY...WITH MODERATE
RISK EXPECTED FOR SOUTH BEACHES AND HIGH RISK EXPECTED FOR
NORTHERN BEACHES. RIP RISK SHOULD START TO SUBSIDE ON THURSDAY AS
HIGH PRESSURE BUILDS INTO THE REGION FOR THE END OF THE WEEK INTO
THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...BEACH HAZARDS STATEMENT FROM WEDNESDAY MORNING THROUGH
     WEDNESDAY EVENING FOR MDZ025.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     MDZ025.
     COASTAL FLOOD ADVISORY FROM 1 AM WEDNESDAY TO 8 AM EDT
     THURSDAY FOR MDZ021>023.
NC...BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR NCZ102.
VA...BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR VAZ098.
     BEACH HAZARDS STATEMENT FROM WEDNESDAY MORNING THROUGH
     WEDNESDAY EVENING FOR VAZ099-100.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     VAZ099-100.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ630>632-634.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR ANZ650-652-
     654.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ656-658.

&&

SYNOPSIS...LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...BMD
AVIATION...JAO
MARINE...BMD
TIDES/COASTAL FLOODING...BMD
Hazardous weather outlook, Aug 12, 6:03 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT TUE AUG 12 2014

NCZ012>017-030>032-102-VAZ048-049-060>062-065>070-079>081-087>089-
092-093-095>098-132315-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
703 PM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA
AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO BRING STRONG
GUSTY WINDS AND LOCALLY HEAVY RAINFALL THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-132315-
DORCHESTER-WICOMICO-SOMERSET-
703 PM EDT TUE AUG 12 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 8 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH
THIS EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING STRAIGHT
LINE WINDS...ALTHOUGH AN ISOLATED TORNADO AND LARGE HAIL WILL
ALSO BE POSSIBLE. ANY THUNDERSTORMS THAT DEVELOP WILL ALSO HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-VAZ063-064-071>078-082>086-090-091-094-132315-
INLAND WORCESTER-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-
703 PM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING. THE
PRIMARY THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...ALTHOUGH
AN ISOLATED TORNADO AND LARGE HAIL WILL ALSO BE POSSIBLE. ANY
THUNDERSTORMS THAT DEVELOP WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-132315-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
703 PM EDT TUE AUG 12 2014

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS
EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING STRAIGHT LINE
WINDS...ALTHOUGH AN ISOLATED TORNADO AND LARGE HAIL WILL ALSO BE
POSSIBLE. ANY THUNDERSTORMS THAT DEVELOP WILL ALSO HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEROSA

In the hours before

Special weather statement, Aug 12, 3:12 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT TUE AUG 12 2014

VAZ072-073-077-078-083>085-090-122115-
GLOUCESTER-JAMES CITY-KING AND QUEEN-KING
WILLIAM-LANCASTER-MIDDLESEX-NEW KENT-NORTHUMBERLAND-
412 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS KING AND QUEEN...KING
WILLIAM...NEW KENT...MIDDLESEX...LANCASTER...NORTHUMBERLAND...JAMES
CITY AND GLOUCESTER COUNTIES THROUGH 515 PM EDT...

AT 410 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM CHRIST CHURCH TO CLANCIE TO SLATERVILLE...OR
ALONG A LINE EXTENDING FROM KILMARNOCK TO 7 MILES EAST OF WEST POINT
TO NEW KENT...MOVING EAST AT 10 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  KILMARNOCK...
  BARHAMSVILLE...
  TOANO...
  WHITE STONE...
  HARTFIELD...

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3768 7631 3766 7631 3763 7628 3762 7628
      3760 7636 3766 7647 3764 7649 3765 7655
      3762 7653 3762 7643 3758 7638 3736 7683
      3752 7708 3777 7646

JFOSTER
Special weather statement, Aug 12, 4:41 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
541 PM EDT TUE AUG 12 2014

VAZ084-086-090-091-122300-
GLOUCESTER-JAMES CITY-MATHEWS-YORK-
541 PM EDT TUE AUG 12 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MATHEWS...CITY OF
WILLIAMSBURG...JAMES CITY...YORK AND GLOUCESTER COUNTIES THROUGH 700
PM EDT...

AT 539 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ALLMONDSVILLE...OR ABOUT 7 MILES WEST OF
GLOUCESTER COURTHOUSE...MOVING NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BELROI AT 545 PM EDT...BELROI
AT 550 PM EDT...ARK AT 600 PM EDT...GLOUCESTER COURTHOUSE AT 610 PM
EDT...DUTTON...AND...FORT NONSENSE AT 640 PM EDT...SOLES...AND...
DIXIE AT 645 PM EDT.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3729 7628 3737 7636 3734 7638 3736 7640
      3729 7637 3726 7638 3724 7651 3728 7652
      3727 7654 3724 7652 3721 7677 3740 7687
      3744 7673 3743 7671 3753 7637 3751 7632
      3753 7629 3743 7624

SCALORA
Special weather statement, Aug 12, 4:46 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT TUE AUG 12 2014

VAZ064-122230-
CAROLINE-
546 PM EDT TUE AUG 12 2014

...HEAVY RAIN OVER CAROLINE COUNTY THROUGH 630 PM EDT...

AT 544 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS WITH
HEAVY RAIN OVER LADYSMITH...OR ABOUT 7 MILES WEST OF
MILFORD...MOVING EAST AT 5 MPH. THIS RAIN WILL AFFECT CAROLINE
COUNTY INCLUDING PORTIONS OF I 95 THROUGH 630 PM AND MAY CAUSE HEAVY
PONDING OF WATER ON AREA ROADS.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3795 7732 3795 7757 3804 7760 3806 7758
      3812 7736

JFOSTER
Special weather statement, Aug 12, 5:55 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 PM EDT TUE AUG 12 2014

VAZ065-130000-
MECKLENBURG-
655 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS MECKLENBURG COUNTY THROUGH
800 PM EDT...

AT 655 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NELSON...OR ABOUT OVER VIRGILINA...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NELSON AT 700 PM EDT...BUFFALO
JUNCTION AT 715 PM EDT...CLARKSVILLE AT 725 PM EDT...RICHARDSON...
AND...FINCHLEY AT 745 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3658 7872 3664 7872 3668 7870 3669 7868
      3669 7865 3674 7862 3682 7832 3654 7821
      3653 7860 3654 7873 3655 7874

SCALORA
Special weather statement, Aug 12, 5:58 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT TUE AUG 12 2014

VAZ086-122330-
MATHEWS-
658 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS MATHEWS COUNTY THROUGH 730
PM EDT...

AT 658 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RUFF...OR ABOUT OVER MATHEWS...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LABAN...AND...DIGGS AT 705 PM
EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3734 7627 3733 7631 3738 7638 3735 7637
      3735 7638 3738 7641 3748 7643 3753 7629
      3748 7625 3737 7625

SCALORA
Local storm report, Aug 12, 7:11 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 PM EDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     FLASH FLOOD      CAPE CHARLES            37.27N 76.01W
08/12/2014                   NORTHAMPTON        VA   911 CALL CENTER

            FLOODING IN THE STREETS OF CAPE CHARLES

&&

DEROSA

The radar

The Norfolk radar (KAKQ), 100 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
August 12, 7:11 PM EST to 8:15 PM EST
Where
Northampton County, 1.11 mi S of Cobbs to 2 mi SSE of Cape Charles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.304, -75.953

Slow moving thunderstorms produced 3 to 5 inches of rain in a small area around Cape Charles, VA. Flooding was reported on many streets in Cape Charles. Several cars were flooded by 2 to 3 feet of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539769.